Thunderstorm Wind, Harris
- When
- August 12, 3:32 PM CST
- Where
- Harris County, (Iah)houston Intl Ar
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 29.980, -95.350
A lingering stationary front draped over the region within a humid and unstable air mass, along with a northern advancing sea breeze boundary, initiated late afternoon severe weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
A lingering stationary front draped over the region within a humid and unstable air mass, along with a northern advancing sea breeze boundary, initiated late afternoon severe weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 12, 2:21 PM CST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 321 PM CDT WED AUG 12 2009 .DISCUSSION... WIDESPREAD CONVECTION HAS DEVELOPED ACROSS PORTIONS OF CENTRAL TEXAS THIS AFTERNOON...WITH SOME SCATTERED SHOWERS AND THUNDERSTORMS EXTENDING INTO SOUTHEAST TEXAS. THE BULK OF THE ACTIVITY IN OUR AREA IS ALONG A LINE FROM NEAR HEARNE TO CONROE TO LIBERTY COUNTY...WITH INDIVIDUAL THUNDERSTORMS MOVING SOUTHWARD AT AROUND 15 MPH. WITH A FEW HOURS OF HEATING LEFT ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED THROUGH THE AFTERNOON. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED A FEW OF THE STRONGER THUNDERSTORMS MAY PRODUCE SOME STRONG WIND GUSTS IN ADDITION TO THE THREAT OF CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAINFALL. THIS ACTIVITY IS EXPECTED TO COME TO AN END SHORTLY AFTER SUNSET AS HEATING IS LOST. SLIGHTLY DRIER AIR IS EXPECTED TO BEGIN FILTERING INTO THE AREA FROM THE NORTHEAST TOMORROW INTO FRIDAY...BRINGING OUR OVERNIGHT LOWS DOWN A FEW DEGREES AND LIMITING POPS THROUGH THE WEEKEND. EARLY NEXT WEEK MODELS ARE IN DECENT AGREEMENT WITH DEVELOPING AN INVERTED TROUGH ON THE UNDERSIDE OF THE UPPER LEVEL RIDGE TO OUR EAST. AT THIS TIME IT LOOKS AS IF THIS FEATURE WILL STAY EAST OF US...KEEPING OUR POPS LOW. IF FUTURE RUNS BEGIN TO SHIFT THIS WESTWARD WE MAY NEED TO INCREASE POPS FOR MONDAY AND TUESDAY. LATER IN THE FORECAST PERIOD THE MODELS SHIFT THE UPPER LEVEL RIDGE WEST OF THE AREA INTO THE SOUTHWESTERN UNITED STATES. 38 .MARINE... WEAK PRESSURE GRADIENT WILL PREVAIL OVER REGION. AS PREVIOUSLY ADVERTISED MORE PRONOUNCED ONSHORE FLOW CAN BE EXPECTED LATE IN THE WEEKEND AND INTO EARLY NEXT WEEK. HOWEVER WAVE HEIGHTS REMAINING ON THE LOW SIDE FOR THE NEXT SEVERAL DAYS. 37 && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 76 100 75 99 74 / 40 20 10 10 10 HOUSTON (IAH) 77 98 75 97 76 / 40 20 20 10 10 GALVESTON (GLS) 82 91 82 92 82 / 20 20 20 20 10 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && DISCUSSION...38
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 700 AM CDT WED AUG 12 2009 GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226- 227-235>238-131200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY- MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO- TRINITY-WALKER-WALLER-WASHINGTON- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON- 700 AM CDT WED AUG 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...THIS AFTERNOON ISOLATED AFTERNOON THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE SEA BREEZE...OR POSSIBLY ALONG A WEAK NEAR-STATIONARY FRONT ACROSS OUR FAR NORTHERN COUNTIES. THE POTENTIAL DOES EXIST THAT STRONG STORMS WILL PRODUCE DAMAGING DOWN BURST WINDS. .DAYS TWO AND THREE...THURSDAY AND FRIDAY ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP EACH AFTERNOON ALONG THE SEA BREEZE...OR POSSIBLY NEAR A WEAK WIND BOUNDARY OVER OUR FAR NORTHERN COUNTIES. THE POTENTIAL DOES EXIST THAT ONE OR TWO OF THESE STRONGEST STORMS WILL PRODUCE DAMAGING DOWN BURST WINDS. .DAYS FOUR THROUGH SEVEN...SATURDAY THROUGH TUESDAY HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
415 PM CDT WED AUG 12 2009
TXZ199-213-122215-
HARRIS-MONTGOMERY-
415 PM CDT WED AUG 12 2009
...SPECIAL WEATHER STATEMENT...
AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SPRING...MOVING SOUTHWEST AT 10 MPH.
WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...SPLASHTOWN...
MEMORIAL...HOOKS AIRPORT...THE GALLERIA...BUSH-INTERCONTINENTAL
AIRPORT...ADDICKS...TOMBALL...SPRING VALLEY...SPRING...PINEY POINT
VILLAGE...JERSEY VILLAGE...HUNTERS CREEK VILLAGE...HUMBLE...
HOUSTON...HILSHIRE VILLAGE...HEDWIG VILLAGE...BUNKER HILL VILLAGE AND
ALDINE.
GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTABLE
AUTOMOBILE UNTIL THIS STORM HAS PASSED.
LAT...LON 2967 9553 2981 9582 3015 9596 3014 9593
3012 9590 3012 9588 3008 9584 3008 9582
3013 9581 3013 9557 3016 9535 2987 9519
TIME...MOT...LOC 2115Z 026DEG 8KT 3007 9542The Houston radar (KHGX), 62 km away, was scanning. The volume nearest the first event began at 21:31 UTC.
11 thunderstorm wind, 5 hail. Local standard time, as filed.
Tree limbs, up to three inches in diameter, were snapped off trees.
Residential fences were blown down along Graham Road.
A greenhouse was destroyed by high wind. A satellite dish was blown off a home with surrounding tree damage.
There was wind damage to segments of business fencing along the 11800 block of West Montgomery.
The hail was reported in south College Station near Texas A&M University.
Sustained winds at Hobby Airport reached as high as 55 mph.
Trees were downed by high winds along Highway 105.
A four inch tree limb was broken off and down in the road near the Daugherty Road and FM 1185 intersection.
A tree was downed off of New Gulf Road.
Public reported golfball sized hail.
Tree damage due to high wind around the town of Needville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195407, 195409, 195410, 195413, 195416, 195418, 195423, 195424, 195426, 195428, 195429, 195437, 195432, 195433, 195434, 195435.